Illinois Journal of Mathematics

Higgs bundles for the Lorentz group

Marta Aparicio Arroyo and Oscar García-Prada

Full-text: Open access


Using the Morse-theoretic methods introduced by Hitchin, we prove that the moduli space of $\operatorname{SO}_{0}(1,n)$-Higgs bundles when $n$ is odd has two connected components.

Article information

Illinois J. Math., Volume 55, Number 4 (2011), 1299-1326.

First available in Project Euclid: 12 July 2013

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14D20: Algebraic moduli problems, moduli of vector bundles {For analytic moduli problems, see 32G13} 14F45: Topological properties 14H60: Vector bundles on curves and their moduli [See also 14D20, 14F05]


Aparicio Arroyo, Marta; García-Prada, Oscar. Higgs bundles for the Lorentz group. Illinois J. Math. 55 (2011), no. 4, 1299--1326. doi:10.1215/ijm/1373636685.

Export citation


  • M. Aparicio Arroyo, The geometry of $\SO(p,q)$-Higgs bundles, Ph.D. thesis, Universidad de Salamanca, Consejo Superior de Investigaciones Científicas, 2009.
  • S. B. Bradlow, O. García-Prada and P. B. Gothen, Surface group representations and $\U(p,q)$-Higgs bundles, J. Diff. Geom. 64 (2003), 111–170.
  • S. B. Bradlow, O. García-Prada and P. B. Gothen, Representations of surface groups in the general linear group, Proceedings of the XII Fall Workshop on Geometry and Physics, Publications of the RSME, vol. 7, 2004, R. Soc. Mat. Esp., Madrid, pp. 89–94.
  • S. B. Bradlow, O. García-Prada and P. B. Gothen, Maximal surface group representations in isometry groups of classical Hermitian symmetric spaces, Geometriae Dedicata 122 (2006), 185–213.
  • S. B. Bradlow, O. García-Prada, and I. Mundet i Riera, Relative Hitchin–Kobayashi correspondences for principal pairs, Quart. J. Math. 54 (2003), 171–208.
  • K. Corlette, Flat $G$-bundles with canonical metrics, J. Diff. Geom. 28 (1988), 361–382.
  • S. K. Donaldson, Twisted harmonic maps and the self-duality equations, Proc. London Math. Soc. (3) 55 (1987), 127–131.
  • O. García-Prada, P. B. Gothen and I. Mundet i Riera, Higgs bundles and surface group representations in the real symplectic group, J. Topol. 6 (2013), no. 1, 64–118.
  • O. García-Prada, P. B. Gothen and I. Mundet i Riera, The Hitchin–Kobayashi correspondence, Higgs pairs and surface group representations, preprint, 2009, available at \arxivurlarXiv:0909.4487v3.
  • O. García-Prada and I. Mundet i Riera, Representations of the fundamental group of a closed oriented surface in $\Sp(4,\mathbb{R})$, Topology 43 (2004), 831–855.
  • W. M. Goldman, The symplectic nature of fundamental groups of surfaces, Adv. Math. 54 (1984), no. 2, 200–225.
  • P. B. Gothen, Components of spaces of representations and stable triples, Topology 40 (2001), 823–850.
  • N. J. Hitchin, The self-duality equations on a Riemann surface, Proc. London Math. Soc. (3) 55 (1987), 59–126.
  • N. J. Hitchin, Stable bundles and integrable systems, Duke Math. J. 54 (1987), no. 1, 91–114.
  • N. J. Hitchin, Lie groups and Teichmüller space, Topology 31 (1992), 449–473.
  • A. G. Oliveira, Representations of surface groups in the projective general linear group, Int. J. Math. 22 (2011), 223–279.
  • S. Ramanan, Orthogonal and spin bundles over hyperelliptic curves, Proc. Indian Acad. Sci. Math. Sci. 90 (1981), no. 2, 151–166.
  • A. Ramanathan, Stable principal bundles on a compact Riemann surface, Math. Ann. 213 (1975), 129–152.
  • A. H. W. Schmitt, Geometric invariant theory and decorated principal bundles, Zürich Lectures in Advanced Mathematics, European Mathematical Society, Zürich, 2008.
  • C. T. Simpson, Yang–Mills theory and uniformization, Lett. Math. Phys. 14 (1987), no. 4, 371–377.
  • C. T. Simpson, Higgs bundles and local systems, Inst. Hautes Études Sci. Publ. Math. 75 (1992), 5–95.